Minnesota, 2015Damaging Wind in Minnesota, July 28, 2015
July 28, 2015 · NWS MPX · 1 event in 1 county or zone
During the early morning of Tuesday, July 28th, a line of strong thunderstorms moved across eastern South Dakota, and into west central Minnesota. Most of the storms were non-severe and produced occasional wind gusts of 40 to 50 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning of Tuesday, July 28th, a line of strong thunderstorms moved across eastern South Dakota, and into west central Minnesota. Most of the storms were non-severe and produced occasional wind gusts of 40 to 50 mph. One cell moved near the city of Montevideo and blew down several trees at the Lac Qui Parle State Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 27, 9:57 PM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 27, 9:57 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 PM CDT MON JUL 27 2015
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 314 PM CDT MON JUL 27 2015
FAIRLY CHALLENGING FORECAST THROUGH TUESDAY EVENING. A SEASONABLY
POTENT SHORTWAVE WILL LIFT NORTHWEST ALONG THE INTERNATIONAL
BORDER OVERNIGHT INTO TUESDAY. THIS WILL LEAD TO A 990MB SURFACE
LOW THAT WILL TRACK FROM CENTRAL NORTH DAKOTA TO NORTHERN ONTARIO.
A TRAILING COLD FRONT WILL MOVE EASTWARD ACROSS THE REGION LATE
TONIGHT INTO TUESDAY. GIVEN THE STRENGTH AND MAGNITUDE OF THIS
SYSTEM...TOGETHER WITH THE CONVECTION WHICH WILL INEVITABLY
DEVELOP...HAVE DIFFICULTY TRYING TO PIN DOWN THE LOCATION AND
TIMING OF PRECIPITATION. IN ADDITION...HIRES MODELS ARE SLOW TO
CATCH ON TO THE MCS ACROSS IOWA...WHICH DECREASES THE CONFIDENCE
IN THEIR SOLUTIONS GOING FORWARD.
THERE ARE TWO FEATURES THAT ARE DIFFICULT TO TRACK. THE FIRST TRYING
TO DETERMINE WHERE THE CONVECTION WILL DEVELOP LATER TONIGHT. GIVEN
THE STORMS ACROSS IOWA...ONE WOULD THINK THAT THE OVERNIGHT
CONVECTION...WHICH WILL BE DRIVEN BY THE LOW LEVEL JET...WILL BE
FARTHER SOUTH THAN THE NUMERICAL GUIDANCE SUGGESTS...SO HAVE PUSHED
BACK THE TIMING AND DECREASED POPS OVER THE NORTHERN HALF OF THE
CWA. MEANWHILE...THE CONVECTION WHICH DEVELOPS ALONG THE COLD FRONT
SHOULD BECOME ORIENTED INTO A NORTH/SOUTH LINE...AND MOVE EASTWARD
DURING THE EARLY MORNING HOURS. THE CR-NAM NEST ILLUSTRATES THIS
SCENARIO NICELY. CAPE AND SHEAR SHOULD BE SUFFICIENT FOR A FEW
STRONG STORMS ESPECIALLY AS THE LOW LEVEL JET STRENGTHENS
OVERNIGHT...CAUSING DAMAGING WIND TO BE THE PRIMARY THREAT EARLY
TUESDAY MORNING.
IN RETROSPECT...THE LAST FEW NOCTURNAL/EARLY MORNING SYSTEMS HAVE
CAUSED THE PARENT BOUNDARY TO MOVE THROUGH THE REGION FASTER THAN
ANTICIPATED...AND THE NEXT DAYS CONVECTIVE THREAT HAS BEEN FORECAST
TOO FAR WEST. THIS IS IMPORTANT FOR TUESDAYS CONVECTION...SINCE THE
SYNOPTIC COLD FRONT WILL BE THE FOCUS FOR CONVECTIVE INITIATION.
HOWEVER...THE DIFFERENCE BETWEEN THIS SYSTEM AND THE PAST FEW IS THE
NOTABLE STRENGTH OF THE UPPER LEVEL WAVE DRIVING THE SURFACE
FEATURES. GIVEN THE UPPER LEVEL FORCING FOR ASCENT...ANOTHER LOW
LEVEL BOUNDARY (AREA OF CONVERGENCE) SHOULD DEVELOP IN THE WAKE OF
THE MORNING CONVECTION...AND THIS COMBINED WITH MID LEVEL LAPSE
RATES OF 7-8 C/KM...TOGETHER WITH INCREASING DEEP LAYER SHEAR SHOULD
SUPPORT SEVERE STORMS TUESDAY AFTERNOON/EVENING. THE EXACT LOCATION
REMAINS UNCERTAIN...BUT AT THIS TIME EXPECT THE BEST THREAT FOR
STORMS TO BE ALONG AND EAST OF A LINE FROM ALERT LEA MN THROUGH RICE
LAKE WI.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 314 PM CDT MON JUL 27 2015
THE LARGE SCALE PATTERN THROUGH THE EXTENDED PERIOD LOOKS TO BE
DOMINATED BY NORTHWEST UPPER FLOW AS THE STRONG SHORTWAVE MOVING
THROUGH OVER THE NEXT 36 HOURS CLOSES OFF OVER HUDSON BAY AND
REMAINS NEARLY STATIONARY THROUGH THE BALANCE OF THE FORECAST
PERIOD. THE 12Z GUIDANCE IS IN FAIRLY GOOD AGREEMENT ON THIS
SCENARIO. OVERALL... THIS RESULTS IN A FAIRLY DRY PATTERN FOR OUR
AREA THROUGH THE PERIOD AS THE MORE SIGNIFICANT
MOISTURE/INSTABILITY WILL BE DISPLACED SOUTH OF THE AREA.
LINGERING STORMS THAT REDEVELOP TOMORROW AFTERNOON SHOULD EXIT THE
EASTERN PORTION OF THE AREA DURING THE EVENING HOURS... WITH MUCH
DRIER AIR WORKING IN OVERNIGHT. DRY NORTHWEST FLOW AND HIGH
PRESSURE SHOULD THEN KEEP THINGS FAIR AND DRY WITH NEAR NORMAL
TEMPERATURES THROUGH FRIDAY. A WEAK SURFACE THROUGH DOES LOOK TO
DROP THROUGH THE AREA LATE THURSDAY/EARLY FRIDAY... BUT GIVEN
MINIMAL MOISTURE RETURN AHEAD OF IT AND MEAGER MID-UPPER LEVEL
SUPPORT... IT LOOKS LIKE IT SHOULD MOVE THROUGH DRY. PCPN CHANCES
RETURN SATURDAY AND SATURDAY NIGHT AS A MORE HEALTHY UPPER WAVE
AND SURFACE FRONT MOVE THROUGH THE REGION. THE GFS AND ECMWF
DIFFER A BIT ON TIMING AND POSITION OF THE UPPER WAVE... WITH THE
ECMWF BRINGING THE UPPER SUPPORT FARTHER SOUTH/EAST THAN THE GFS.
BUT... THE DIFFERENCES DON/T IMPACT THE OVERALL POPS TOO MUCH AT
THIS POINT... WITH CHANCES LOOKING WARRANTED FOR SATURDAY AND
SATURDAY NIGHT THEN DRYING OUT FOR MOST OF THE AREA FOR SUNDAY. WE
COULD SEE PCPN TRY TO WORK BACK NORTH ON MONDAY AS THE BAROCLINIC
ZONE LIFTS NORTHWARD... SO INCLUDED SOME CHANCE POPS FOR THAT
POSSIBILITY. AT THIS POINT... THERE ARE NO SIGNALS THROUGH PERIOD
FROM WEDNESDAY THROUGH MONDAY FOR ANY WIDESPREAD SIGNIFICANT PCPN
OR SEVERE WEATHER ACROSS THE AREA.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1057 PM CDT MON JUL 27 2015
A LINE OF TSRA ACROSS THE CENTRAL DAKOTAS WILL REACH WESTERN MN
AROUND 09Z...THE TWIN CITIES NEAR 12Z AND KEAU AFTER 15Z. SOME
DEVELOPMENT MAY OCCUR AHEAD OF THIS LINE ALONG A WARM FRONT
LIFTING NORTH ACROSS SOUTHERN MN...SKEWING THE TIME A LITTLE. THE
OVERALL TREND IN THIS PACKAGE WAS TO SLOW DOWN THE ONSET OF THE TEMPO
GROUP BY AN HOUR OR SO. CONFIDENCE IS ALSO LOWERING ON MVFR
CEILINGS/VSBYS IN ADVANCE OF THE LINE WITH CONFIDENCE REMAINING
HIGH ON MVFR OR LOWER CEILINGS/VSBYS FOR A FEW HOURS IN THE WAKE
OF THE SHRA/TSRA. SURFACE WINDS WILL INCREASE EARLY ON TUESDAY AS
THE GRADIENT TIGHTENS AHEAD OF AN APPROACHING COLD FRONT. SE WINDS
AT 15-20KTS GUSTING 25KTS ARE LIKELY. THE FRONT WILL NOT PASS THE
TWIN CITIES UNTIL TUESDAY EVENING WHICH MEANS MORE SHRA/TSRA
DEVELOPMENT IS POSSIBLE TUESDAY AFTERNOON AND EVENING ACROSS
EASTERN MN AND WESTERN WI.
KMSP...THE TIMING OF THE SHRA/TSRA HAS SLOWED A BIT WITH TUESDAY
MORNING LOOKING BEST FOR PERHAPS TWO ROUNDS OF STORMS. AT THIS
POINT...INDICATED THE TEMPO FROM 12Z-15Z...BUT THIS MAY STILL BE
TOO EARLY AND NEED TO BE EXTENDED THROUGH THE MORNING (17Z). MORE
DEVELOPMENT IS POSSIBLE IN THE AFTERNOON AHEAD OF A COLD FRONT
BUT THERE IS QUITE A BIT OF UNCERTAINTY...ESPECIALLY DUE TO HOW
THE MORNING ACTIVITY WORK OUT.
/OUTLOOK FOR KMSP/
WED...VFR. WINDS W AT 20G30KT.
THU...VFR. WINDS W AT 10-15 KT.
FRI...VFR. WINDS W AT 5 KT.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...JRB
LONG TERM...99
AVIATION...RAH
Hazardous weather outlook, Jul 27, 6:13 PM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
713 PM CDT MON JUL 27 2015
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
713 PM CDT MON JUL 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORM CHANCES WILL INCREASE LATER THIS EVENING ACROSS
WESTERN MINNESOTA AND OVERNIGHT ACROSS EASTERN MINNESOTA. A FEW
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
IN ADDITION...TORRENTIAL DOWNPOURS ARE LIKELY WITH THE STRONGER
STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AFTERNOON HEAT INDICES COULD APPROACH OR EXCEED 95 DEGREES
TUESDAY AFTERNOON IN EAST CENTRAL AND SOUTH CENTRAL
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN.
THUNDERSTORMS ARE LIKELY TUESDAY...ESPECIALLY ACROSS EASTERN
MINNESOTA AND WESTERN WISCONSIN. A FEW OF THE STORMS COULD BE
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN ON
TUESDAY.
In the hours before
Special weather statement, Jul 28, 2:02 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
302 AM CDT TUE JUL 28 2015
MNZ047-054>056-064-280900-
YELLOW MEDICINE-LAC QUI PARLE-SWIFT-CHIPPEWA-STEVENS-
302 AM CDT TUE JUL 28 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEVENS...YELLOW
MEDICINE...CENTRAL CHIPPEWA...WESTERN SWIFT AND LAC QUI PARLE
COUNTIES...
AT 302 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES EAST OF RUDEBUSCH CORNER TO NEAR GOODWIN TO
WHITE...AND MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...MORRIS...CANBY...MADISON...DAWSON...APPLETON...
CLARKFIELD...WOOD LAKE...CHOKIO...MILAN...HANLEY FALLS AND DONNELLY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 12 BETWEEN MILE MARKERS 17 AND 35.
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 0 AND 47.
U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 127.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 174.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4517 9646 4526 9645 4527 9642 4525 9629
4522 9627 4518 9610 4541 9612 4542 9625
4576 9625 4575 9590 4455 9549 4455 9560
4463 9563 4463 9645
TIME...MOT...LOC 0802Z 259DEG 39KT 4540 9702 4485 9681 4446 9664
JLTSpecial weather statement, Jul 28, 2:21 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 AM CDT TUE JUL 28 2015
MNZ054-056-064-280845-
YELLOW MEDICINE-LAC QUI PARLE-CHIPPEWA-
321 AM CDT TUE JUL 28 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE...
NORTHWESTERN CHIPPEWA AND SOUTHEASTERN LAC QUI PARLE COUNTIES...
AT 321 AM CDT...A STRONG THUNDERSTORM WAS OVER BOYD...OR 13 MILES
SOUTHWEST OF MONTEVIDEO...MOVING NORTHEAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...DAWSON...CLARKFIELD...MILAN...WATSON...BOYD AND
MONTEVIDEO AIRPORT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 22 AND 37.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 99 AND 107.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4469 9590 4478 9612 4511 9591 4512 9553
TIME...MOT...LOC 0821Z 209DEG 44KT 4483 9594
JLT
Thunderstorm Wind, Lac Qui Parle
- When
- July 28, 2:30 AM CST to 2:32 AM CST
- Where
- Lac Qui Parle County, 2.41 mi NE of Lac Qui Parle to 3.26 mi ENE of Lac Qui Parle
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 45.022, -95.891
Lac Qui Parle state park officials reported trees and large branches toppled, including some falling on a building. The building was barely damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, July 28 to 29, 20152 deaths · 10 events
- Flash Flooding and Flooding in Iowa, July 28 to 30, 2015$7.5 million · 1 in hail · 98 events
- Flash Flooding and Damaging Winds in Kentucky, July 28, 20151 death · $85,000 · 56 kt wind · 6 events
- Rip Current in South Carolina, July 28, 20151 death · 1 event
- High Wind in North Dakota, July 28, 2015$368,000 · 66 kt wind · 30 events
- Damaging Winds and Lightning Strike in Tennessee, July 28, 2015$64,000 · 61 kt wind · 24 events
- Hail and Damaging Winds in Maine, July 28, 2015$75,000 · 1.5 in hail · 20 events
- Lightning Strike in Minnesota, July 28, 2015$155,000 · 1 event
- Excessive Heat in Indiana, July 28 to 29, 20156 injured · 6 events
- Flooding and Hail in Rhode Island, July 28, 2015$42,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, July 28, 2015$35,000 · 50 kt wind · 4 events
- High Wind in Montana, July 28, 201566 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587662.